Nevada, 2012

Damaging Winds in Nevada, April 22 to 23, 2012

April 22 to 23, 2012 · NWS REV · 2 events in 2 counties and zones

Well above average to record high temperatures, as well as an upper low on the 23rd, brought strong thunderstorms to portions of western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Well above average to record high temperatures, as well as an upper low on the 23rd, brought strong thunderstorms to portions of western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 22, 1:49 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 22, 1:49 PM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
249 PM PDT SUN APR 22 2012

.SHORT TERM...
WEAK ZEPHYR DEVELOPS LATE THIS AFTERNOON INTO THE EVENING AND MAY
PROVIDE A LOW LVL FOCUS FOR ISOLATED TSTMS ALONG THE PINE NUTS AND
VIRGINIA RANGE THEN EAST INTO THE WESTERN NV BASIN AND RANGE.
ALTHOUGH CU DEVELOPMENT HAS BEEN LIMITED THUS FAR TODAY WILL LEAVE
MENTION OF SLIGHT CHANCE IN THE FORECAST EARLY THIS EVENING. THERE
IS NO MID LVL FOCUS TODAY...SO WILL END THE ACTIVITY SHORTLY AFTER
SUNSET.

MODEL PERSIST IN LIFTING A SHORT WAVE ACROSS THE REGION MONDAY.
UPPER RIDGE BEGINS TO DRIFT EAST AND MID LVL FLOW BEGINS TO BACK.
THIS SHOULD ALLOW FOR INCREASED MSTR TRANSPORT THROUGH THE DAY.
MONDAY WILL BRING ANOTHER ROUND OF WELL ABOVE AVERAGE TEMPS BUT
THESE WILL BE LOWER THAN TODAY AS ATMOSPHERE BEGINS TO COOL. STILL
THERE SHOULD BE ENOUGH INSTABILITY ALONG WITH MID/UPPER LVL
FORCING TO SUPPORT MORE WIDESPREAD CONVECTIVE DEVELOPMENT MONDAY
THAN ANY DAY RECENTLY. HAVE OPTED TO RAISE POPS ACROSS THE FAR
NORTH BUT WILL KEEP COVERAGE SCATTERED. INCREASED PWATS AND
RELATIVELY SLOW STORM MOTIONS SHOULD ALLOW FOR SOME RAIN TO REACH
THE GROUND. AT LAST CHECK FUELS OVER THE AREA WERE NOT QUITE READY
IN TERMS OF EXTENSIVE FIRE STARTS FROM LIGHTNING...BUT THE
PRESENCE OF LIGHTNING CAN CREATE LOCALIZED CRITICAL FIRE WEATHER
CONDITIONS...ESPECIALLY IF LIGHTNING STRIKES OCCUR OUTSIDE OF RAIN
CORES IN THE LATE AFTERNOON. THE ACTIVITY WILL EXTEND INTO THE
EVENING BEFORE THE DEEP CONVECTION DIMINISHES OVERNIGHT.

MODELS INDICATE ANOTHER WEAK SHORT WAVE OVER THE REGION TUESDAY
BUT AM CONCERNED THIS COULD BE DUE TO CONVECTIVE FEEDBACK IN THE
MODELS. OVERALL THE INSTABILITY IS NOT AS GREAT TUESDAY AND
INCREASED SW FLOW ALOFT OVER THE NRN CWA COULD LIMIT ACTIVITY
THERE. WILL INDICATE INCREASED COVERAGE IN DEFERENCE TO THE MODELS
DEVELOPING THE SHORT WAVE...BUT WILL NOT GO ABOVE SLIGHT CHANCE
YET. THIS ACTIVITY IS LIKELY TO PUSH EAST IN THE EVENING AS LOW
LVL FLOW BECOMES MORE WEST LATE IN THE AFTERNOON. TEMPS AGAIN
REACH ABOVE AVERAGE BUT COOLER THAN MONDAY.

BY WEDNESDAY PATTERN BEGINS TO SHIFT. MODELS HAVE BEEN TRYING TO
LIFT A CUT OFF LOW NE OVER THE REGION LATE WEDNESDAY INTO THURSDAY
FOR THE LAST FEW DAYS. EARLIER THE ECMWF WAS A BIT SLOWER WITH THIS
FEATURE AS IT CAME INTO PHASE WITH THE MAIN LONG WAVE TROUGH. NOW
IT LOOKS MORE LIKE THE GFS IN THAT IT LIFTS THE LOW OVER SRN NV
WELL AHEAD OF THE MAIN TROUGH. WHILE UPPER LVL TEMPS COOL...THE
LOW LVLS COOL AS WELL FOR WEDNESDAY SO MID TO UPPER LVL LAPSE
RATES ARE NOT OVERLY STRONG. BEST INSTABILITY AND JET SUPPORT IS LIKELY
TO REMAIN OVER THE FAR EASTERN CWA WEDNESDAY AFTN/EVNG...BUT THE
HIGHEST POPS ARE LIKELY OVER THE SIERRA. SPLIT FLOW IS NOT NORMALLY
CONDUCIVE TO EXTENSIVE DEVELOPMENT EAST OF THE SIERRA...BUT THE
INCREASED LOW LVL INSTABILITY DUE TO WARM TEMPS AND RESIDUAL
MOISTURE FROM THE PREVIOUS DAYS WILL NEGATE THE TYPICAL DRY
PATTERN EAST OF THE SIERRA. WILL KEEP THE HIGHEST POPS ALONG THE
SIERRA AND WILL MENTION SCATTERED SHOWERS AND TSTMS EAST OF THE
SIERRA WEDNESDAY AFTN/EVNG. MLF

.LONG TERM...THURSDAY THROUGH SUNDAY...
ONLY MINOR CHANGES WERE MADE TO THE ONGOING LONG TERM FORECAST.
SOUTHERN TROUGH IS ABSORBED INTO THE NORTHERN UPSTREAM TROUGH AS
THEY BOTH SHIFT INLAND ON THURSDAY. THIS WILL KEEP SHOWERS IN THE
FORECAST ON THURSDAY AND HAVE INCREASED POPS IN THE SIERRA. BEST
FORCING AND LIFT WILL REMAIN EAST OF THE CWA ON THURSDAY, SO HAVE
LEFT THUNDERSTORMS OUT OF THE FORECAST AT THIS TIME. THE UPSTREAM
TROUGH WILL BRING COLDER AIR INTO THE REGION WITH SNOW LEVELS
DROPPING FROM 6-7K FEET THURSDAY TO 5-6K FEET LATE THURSDAY NIGHT.
THIS WILL OF COURSE TRANSLATE TO FALLING TEMPERATURES WITH HIGH
TEMPERATURES ABOUT 5 DEGREES BELOW NORMAL THURSDAY AND FRIDAY.

TROUGH WILL BEGIN TO EJECT EASTWARD FRIDAY, THOUGH SOME SHOWERS MAY
LINGER THROUGH THE DAY. DRIER NORTHWESTERLY FLOW SETS UP OVER THE
REGION BY SATURDAY MORNING AS A RIDGE BUILDS OVER THE EASTERN
PACIFIC. A COUPLE OF SHORTWAVES RIDING OVER THE RIDGE WILL REINFORCE
THE TROUGH CENTERED JUST WEST OF THE ROCKIES, BUT THE MAIN IMPACT
FOR THE CWA WILL JUST BE AN INCREASE IN BOTH WIND AND CLOUDS.
FORECAST TO REMAIN DRY NEXT WEEKEND WITH TEMPERATURES RETURNING TO
NEAR OR SLIGHTLY ABOVE NORMAL. DF
&&

.AVIATION...
VFR WITH AFTERNOON WIND GUSTS REACHING 20-25 KTS. ISOLATED
THUNDERSTORMS HAVE FORMED IN EASTERN NEVADA EARLY THIS AFTERNOON AND
THERE IS STILL A SLIGHT CHANCE THAT THEY WILL FORM LATE THIS
AFTERNOON/EARLY THIS EVENING MAINLY EAST OF HIGHWAY 395/SOUTH OF
INTERSTATE 80. THERE IS A 60% CHANCE FOR FOG TO DEVELOP ONCE AGAIN
TONIGHT AT KTRK.

BETTER CHANCES FOR THUNDERSTORMS EXIST MONDAY AS A DISTURBANCE MOVES
THROUGH THE AREA. THIS INCLUDES A 20-30% CHANCE OF THUNDERSTORMS AT
ALL TERMINALS MONDAY AFTERNOON/EVENING. DF
&&

.HYDROLOGY...
ONE MORE DAY OF ABOVE AVERAGE HIGHS IS EXPECTED THROUGH THE EASTERN
SIERRA MONDAY. TEMPERATURES WILL BEGIN TO COOL DOWN BACK TO NEAR
AVERAGE. ELEVATED STREAM FLOWS ARE LIKELY AGAIN MONDAY. THE HIGHEST
FLOWS WILL OCCUR IN THE EVENING. DUE TO A WELL BELOW AVERAGE SNOWPACK
NO FLOODING IS EXPECTED...AND MOST SMALL STREAMS WILL REMAIN WELL
BELOW BANK FULL. THE MAIN CONCERN IS SWIFT FLOWS THAT CAN KNOCK
YOU OFF YOUR FEET AND THE POTENTIAL FOR HYPOTHERMIA WITH WATER
TEMPERATURES LIKELY IN THE 40S. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Apr 22, 3:43 PM PST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 PM PDT SUN APR 22 2012

NVZ001-230030-
MINERAL AND SOUTHERN LYON COUNTIES-
443 PM PDT SUN APR 22 2012

...STRONG THUNDERSTORM MOVING TOWARD SCHURZ...

AT 434 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF SCHURZ...OR 7 MILES NORTH OF
BALD MOUNTAIN...AND MOVING NORTH AT 10 MPH.

THE MAIN THREAT FROM THE STORM WILL BE GUSTY WINDS UP TO 50 OR 55
MPH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
UP TO ONE HALF INCH REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND SMALL PEA OR MARBLE SIZE HAIL WILL ALSO OCCUR WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...SCHURZ.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3907 11893 3907 11860 3877 11877 3882 11899
TIME...MOT...LOC 2341Z 194DEG 3KT 3888 11885

JHW

The radar

The Reno radar (KRGX), 76 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Churchill

When
April 22, 4:52 PM PST to 4:56 PM PST
Where
Churchill County, 5.66 mi ESE of Fallon
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.432, -118.686

The Naval Air Station in Fallon reported this wind gust. Sustained winds were 41 mph at 1452PST.

Thunderstorm Wind, Pershing

When
April 23, 2:30 PM PST
Where
Pershing County, 18.71 mi WNW of Vernon
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.500, -119.120

This gust was measured at the Bluewing Mt RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376260, 376259.